Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 100, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 9, 2017, 6:28 PM CST for Scott County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2017, 6:28 PM CST (00:28 UTC)
- Expired
- Mar 9, 2017, 7:15 PM CST
- In force
- 47 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Scott County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 45 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1195 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.6
The text
As transmitted.
626
WUUS54 KJAN 100028
SVRJAN
MSC123-100115-
/O.NEW.KJAN.SV.W.0100.170310T0028Z-170310T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
628 PM CST THU MAR 9 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southeastern Scott County in central Mississippi...
* Until 715 PM CST
* At 628 PM CST, a severe thunderstorm was located near Pulaski, or
near Morton, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Pulaski around 640 PM CST.
Homewood around 700 PM CST.
Forest around 710 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3222 8943 3223 8965 3239 8963 3239 8940
TIME...MOT...LOC 0028Z 274DEG 16KT 3230 8966
HAIL...1.25IN
WIND...60MPH
$$
DC3 follow-up statements
463
WWUS54 KJAN 100046
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
646 PM CST THU MAR 9 2017
MSC123-100115-
/O.CON.KJAN.SV.W.0100.000000T0000Z-170310T0115Z/
Scott MS-
646 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR SOUTHEASTERN SCOTT COUNTY...
At 645 PM CST, a severe thunderstorm was located over Pulaski, or 7
miles southeast of Morton, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Homewood around 700 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3222 8943 3223 8964 3239 8961 3239 8940
TIME...MOT...LOC 0045Z 279DEG 17KT 3228 8957
HAIL...1.00IN
WIND...60MPH
$$
DC919
WWUS54 KJAN 100100
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
700 PM CST THU MAR 9 2017
MSC123-100115-
/O.CON.KJAN.SV.W.0100.000000T0000Z-170310T0115Z/
Scott MS-
700 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR SOUTHEASTERN SCOTT COUNTY...
At 700 PM CST, a severe thunderstorm was located over Homewood, or
near Forest, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
southeastern Scott County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3223 8957 3232 8955 3232 8941 3222 8943
TIME...MOT...LOC 0100Z 274DEG 16KT 3228 8949
HAIL...1.00IN
WIND...60MPH
$$
DC093
WWUS54 KJAN 100106
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
706 PM CST THU MAR 9 2017
MSC123-100116-
/O.EXP.KJAN.SV.W.0100.000000T0000Z-170310T0115Z/
Scott MS-
706 PM CST THU MAR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTT COUNTY WILL
EXPIRE AT 715 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 3223 8957 3232 8955 3232 8941 3222 8943
TIME...MOT...LOC 0105Z 274DEG 16KT 3228 8947
$$
DCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:28 PM CST, 1 hour earlier.
Area forecast discussion, Mar 9, 5:28 PM CST, 1 hour before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 528 PM CST Thu Mar 9 2017 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: Isolated convection has developed over the area in the last couple of hours and should linger into the evening. More widespread showers and thunderstorms will move in from the north after midnight and affect all TAF sites with lower ceilings and reduced visibilities. All of this is ahead of a cold front that will sweep through the region after midnight switching the winds from the south to the north. Ceilings will lower during the evening to MVFR with some localized IFR conditions. After the frontal passage, ceilings will gradually improve through the end of the period./26/ && .DISCUSSION...Tonight through Friday: main concern in the near term is the potential for strong to severe wind gusts over our northern most zones just after midnight tonight. Otherwise...a 1023mb high centered over the northern Gulf coast remains dominant with very little convection over the CWA this afternoon. In fact, there has been less cloud cover than anticipated which has allowed temperatures to climb into the lower 80s across our southern zones. Warmer than normal temperatures will continue tonight but instability will wain through the evening. An upstream shortwave may help develop a complex of thunderstorms capable of producing damaging wind gusts well to our northwest. Model consensus suggests the bulk of this activity will track just northeast of our CWA but our northern most zones may see the trailing portion of the line drop into the area after midnight. This convection is expected to weaken as it drops south through the remainder of our CWA through Friday morning. This line of convection will precede a cold front that will bring in a cooler and much drier airmass to our area by Friday evening. The resulting CAA will hold high temperatures in the 60s across our north while our southeast most zones wl see upper 70s again before the cold front moves through. /22/ Friday night through next Wednesday night: For the period it looks like we will have a cool late winter pattern across the region with the risk of some late season freezing temperatures across our northern counties. The primary risk days will be Monday night and Tuesday night. Several short wave troughs will come across the region during the period. This will result in a cool polar airmass coming into the forecast area during the period, which may affect some tender spring vegetation during the period. On Friday night the rains will have moved out of the region. This will be a brief dry period before we start to get some isentropic lift as the first short wave comes into the region from the Southern Plains over the weekend. This will occur in the left entrance region a strong northern gulf upper jet axis. Precipitable water will increase to near 1.3 inches near the Interstate 20 corridor on Saturday from deep layer moisture currently over the Western Gulf. This will combine with elevated instability for widespread rain and some embedded elevated convection from late Saturday through Saturday night. The latest 12z models continue to show the coastal cyclogenesis, which will bring the best potential for any surface base storms and severe weather well south of the forecast area with this system. We will still need to monitor the coastal front position in the coming model runs which could bring some significant different impacts to our counties. In any case, strong lift and significant moisture could also bring locally heavy rainfall. The potential is not enough to include in the Hazardous Weather Outlook. Expect the rain and embedded convection to decrease from the northwest on late Saturday night. A cooler airmass will be moving into the forecast area in the wake of this system. Sunday will be a cooler day as the rain ends from the northwest. The second bout of dry weather will continue through Sunday night. The second shortwave trough will be moving into the forecast area for early next week. This will bring an even colder airmass into the region. This will occur as the eastern Conus trough becomes more amplified as it brings a better southern track of the polar airmass. This second system will not have alot of moisture to deal with as precipitable water will only be around a half inch or less. So as with the previous midshift shift will keep the forecast dry for now. The primary weather concern will continue to be the potential for freezing temperatures for Monday night, and Tuesday night. High pressure ridge center will be extending south over the region on Tuesday night,which will be the best night for a late- season freeze. This could be especially impactful given how early the growing season started this year, so will need to monitor this potential closely over the next few days. As we go into Wednesday into Wednesday night cool surface high pressure will track to the east as we get back into gulf return flow. Temperatures will start to moderate. Looking ahead models have a disagreements with a another short wave coming into the region for the remainder of the work week. The Euro model showed a weak moisture field with it, while the GFS and Canadian showed enough moisture to give the region some rain chances./17/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 62 72 46 64 / 73 47 2 54 Meridian 61 73 44 66 / 77 52 2 41 Vicksburg 62 71 48 63 / 63 54 2 58 Hattiesburg 60 77 49 70 / 33 61 4 42 Natchez 62 73 53 65 / 31 60 5 62 Greenville 58 64 42 54 / 69 11 2 51 Greenwood 59 66 41 58 / 76 12 2 46 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Mar 9, 2:49 PM CST, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 249 PM CST Thu Mar 9 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ034>038-040>066-072>074- 102100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington- Humphreys-Holmes-Attala-Winston-Issaquena-Sharkey-Yazoo- Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton- Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson- Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington- Jones-Marion-Lamar-Forrest- 249 PM CST Thu Mar 9 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, northwest Mississippi, and south central Mississippi. .DAY ONE...Tonight and Friday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. MSZ018-019-025>033-039-102100- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Noxubee- 249 PM CST Thu Mar 9 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Friday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight A line of thunderstorms will drop into the area after midnight tonight. Damaging wind gusts of 60 mph will be possible with the line. The line is expected to weaken as it moves south and will be well south of the area before sunrise. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Mar 9, 4:34 PM CST, 1 hour 54 minutes before
Special Weather Statement National Weather Service Jackson MS 434 PM CST THU MAR 9 2017 MSZ062-063-092300- Lawrence MS-Lincoln MS- 434 PM CST THU MAR 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LINCOLN AND SOUTHWESTERN LAWRENCE COUNTIES UNTIL 500 PM CST... At 433 PM CST, Meteorologists were tracking a strong thunderstorm over East Lincoln, or 10 miles southeast of Brookhaven, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Monticello around 500 PM CST. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3148 9046 3163 9037 3159 9006 3142 9014 TIME...MOT...LOC 2233Z 275DEG 21KT 3153 9029 DC
Local storm report, Mar 9, 5:49 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
549 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL SILVER CREEK 31.60N 90.00W
03/09/2017 E0.88 INCH LAWRENCE MS EMERGENCY MNGR
NICKEL SIZE HAIL IN THE SILVER CREEK AREA.
&&
TWLocal storm report, Mar 9, 6:01 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
601 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL WSW TILTON 31.41N 90.02W
03/09/2017 E1.50 INCH LAWRENCE MS EMERGENCY MNGR
PING PONG BALL SIZE HAIL REPORTED IN THE TILTON AREA.
&&
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 6:09 PM CST | Severe Thunderstorm Warning | JAN | Webster | 51 min |
| Mar 9, 6:36 PM CST | Severe Thunderstorm Warning | JAN | Choctaw, Oktibbeha | 39 min |
| Mar 9, 7:12 PM CST | Severe Thunderstorm Warning | JAN | Lowndes, Oktibbeha | 48 min |
| Mar 9, 7:58 PM CST | Severe Thunderstorm Warning | JAN | Lowndes | 34 min |
| Mar 10, 1:31 AM CST | Special Weather Statement | JAN | Carroll, Grenada, Leflore, Montgomery, Sunflower, Webster | 59 min |
| Mar 10, 1:56 AM CST | Special Weather Statement | JAN | Clay, Lowndes, Oktibbeha | 64 min |
| Mar 10, 2:26 AM CST | Special Weather Statement | JAN | Attala, Choctaw, Holmes, Noxubee, Winston | 64 min |
| Mar 10, 3:10 AM CST | Special Weather Statement | JAN | Kemper, Leake, Madison, Neshoba | 65 min |
| Mar 10, 4:04 AM CST | Special Weather Statement | JAN | Clarke, Lauderdale, Newton, Rankin, Scott | 56 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.